Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 27, NWS San Diego, CA

October 1, 2018Orange County, Riverside County, California

NWS San Diego, CA issued this flash flood warning at Oct 1, 2018, 5:24 PM PDT for Orange County, Riverside County, California. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2018, 5:24 PM PDT (00:24 UTC)
Expired
Oct 1, 2018, 6:13 PM PDT
In force
49 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

Counties Orange County, CA, Riverside County, CA

The radar

The Santa Ana Mts radar (KSOX), 22 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2018-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2018-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1839 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

200 
WGUS56 KSGX 020024
FFWSGX
CAC059-065-020315-
/O.NEW.KSGX.FF.W.0027.181002T0024Z-181002T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
524 PM PDT MON OCT 1 2018

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Riverside County in southern California...
  East central Orange County in southwestern California...

* Until 815 PM PDT

* At 521 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain 5 miles northwest of Lake Elsinore over the Holy Fire 
  burn area. Flash flooding will likely begin shortly. In addition, 
  excessive rainfall will likely result in debris flows within and 
  downstream of the Holy Fire burn scar. The debris flow can consist 
  of rock, mud, vegetation and other loose materials. Radar 
  indicated instantaneous rainfall rates of up to 6/10 inch per hour.

* Some locations that will likely experience flooding include...
  Western Lake Elsinore, Temescal Valley, Lake Mathews and Ortega
  Highway.

LAT...LON 3376 11735 3364 11740 3367 11753 3380 11748

$$

Maxwell
1 follow-up statement
355 
WGUS76 KSGX 020113
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
613 PM PDT MON OCT 1 2018

CAC059-065-020122-
/O.CAN.KSGX.FF.W.0027.000000T0000Z-181002T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-Orange CA-
613 PM PDT MON OCT 1 2018

...THE FLASH FLOOD WARNING FOR RIVERSIDE AND EAST CENTRAL ORANGE
COUNTIES IS CANCELLED...

The rain over the Holy Fire burn area has ended. Flooding is no 
longer expected to pose a threat.

LAT...LON 3376 11735 3364 11740 3367 11753 3380 11748

$$

Maxwell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 1, 3:31 PM PDT, 1 hour 53 minutes earlier.

Area forecast discussion, Oct 1, 3:31 PM PDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
331 PM PDT Mon Oct 1 2018

.SYNOPSIS...
Weakening Rosa will move across northern Baja tonight and into
southern Arizona on Tuesday, carrying copious tropical moisture
with it. Some of this will continue moving over Southern
California with a threat of scattered showers and a few
thunderstorms, most numerous over the mountains and deserts
through tonight. The bulk of the moisture will lift away from the
area on Tuesday, though a few showers are still possible. A
Pacific storm will move across Southern California on Wednesday,
with another round of showers and isolated thunderstorms, this
time focused from the coast to the coastal mountain slopes.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Tropical Storm Rosa is seen on satellite imagery as a storm of
stratus right now. The convection around the center has been
sheared off to the north and northeast. Lots of moisture has moved
into Southern California from Rosa. However, even despite the
fact that a moist environment is in place, convection has been
inhibited by an extensive mid-high level cloud deck. Instability
is struggling with MU CAPE at 500-1000 J/KG and little forcing.
Still, there continues to be a possibility of scattered showers
and a few thunderstorms developing. However, rainfall amounts were
lessened given the limited instability. The Flash Flood Watch
continues in effect for the mountains and deserts due to the
continued potential of flash flooding. This includes the Cranston
burn scar where debris flows are possible.

Tonight the moisture will continue in place, but we lose some
instability due to loss of daytime heating. However, there will
continue to be a threat of isolated showers or thunderstorms
throughout the night mountains/deserts, especially through
midnight.

Rosa moisture will lift away from the area on Tuesday as what's
left of the surface circulation finally moves into Arizona. There
will be a possibility of a few showers on Tuesday, focused over
the mountains, but rainfall amounts will be light.

Tuesday night looks mostly quiet with a slight chance of showers.

On Wednesday-Wednesday night, a Pacific storm system will move
across SoCal. This will produce a round of showers, and possibly
a thunderstorm, this time focused from the coast to the coastal
mountain slopes. Timing of heaviest rain potential continues to
look like Wednesday afternoon-evening. This could pose a risk of
debris flows at the Holy and Valley burn scars, but confidence is
too low to issue a Flash Flood Watch at this time.

The system will push out of the area by Thursday with a few light
lingering showers possible, mainly early. Then dry conditions are
expected Friday through the upcoming weekend with temps at or
below average.

&&

.AVIATION...
012030Z...Coastal low clouds are not expected tonight or tomorrow
morning. Scattered to broken clouds 6000-8000 feet are expected
today and tonight, mostly south and east of Orange County. Some
sprinkles or light showers are possible in those areas. Thunderstorms are
possible through tonight across the mountains (excluding the Santa
Ana Mountains) and in the deserts. Slight chance of thunderstorms in
southern coastal San Diego County, but confidence is low at KSAN.
Any thunderstorms could produce gusty erratic winds and heavy
showers briefly reducing visibility. Bases in those storms would be
around 7000 feet MSL with tops as high as 35000 feet MSL.

&&

.MARINE...
Isolated thunderstorms are possible near San Diego today and
tonight, and again across all coastal waters Wednesday afternoon and
evening. Any thunderstorm would produce lightning and could produce
gusty, erratic winds. Otherwise, no hazardous marine weather is
expected through Friday.

&&

.BEACHES...
South swell from Tropical Cyclone Rosa will peak today producing
high surf that will be highest on south facing beaches. Strong
currents will occur at all beaches. The swell and surf will diminish
tonight and Tuesday. See the high surf advisory and surf forecast
for details.

&&

.SKYWARN...
Skywarn spotters please send any flooding reports to us via
established protocals.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch until midnight PDT tonight for Apple and
     Lucerne Valleys-Coachella Valley-Riverside County Mountains-
     San Bernardino County Mountains-San Diego County Deserts-
     San Diego County Mountains-San Gorgonio Pass Near Banning.

     Beach Hazards Statement through late tonight for San Diego
     County Coastal Areas.

     High Surf Advisory until 6 AM PDT Tuesday for Orange County
     Coastal Areas.

PZ...NONE.
&&

PUBLIC...Gregoria
AVIATION/MARINE...Small

In the hours before

Local storm report, Oct 1, 3:26 PM PDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
326 PM PDT MON OCT 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HIGH SURF        NEWPORT BEACH           33.60N 117.89W
10/01/2018                   ORANGE             CA   COAST GUARD

            6-10 FT SURF REPORTED AT NEWPORT BEACH IN
            THE 4PM CGR.

&&

CO

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.